In a worrying case of wrong drug dispensing, a psychiatrist discovered last week that a patient was given a high-end antibiotic instead of the mood stabilizer he had prescribed. The problem, he realised, was that both have the same name.
This appears to be a new danger for patients, who are repeatedly at risk on account of illegible handwriting of medical practitioners, poor familiarity of pharmacists with drugs, similar packaging and even counterfeit products.
How did the case come to light?
Dr Harish Shetty, a senior psychiatrist based in Vile Parle, regularly asks his patients to show him the medicines that they are taking and he found this out while checking the drugs of one of them.
"I was shocked to find that my patient was given a high-end antibiotic with the same name. No wonder the chemist got it wrong. This is very dangerous," said Dr Shetty, who is also on the staff of LH Hiranandani Hospital, Powai.
Topaz, which the doctor prescribed for the 35-year-old patient, is a mood stabilizer that is usually given for epilepsy and bipolar disorders. On the other hand, the Topaz injection, which the patient got, is an antibiotic that is administered for patients in intensive care for pneumonia, chest infection or urinary infection.
There are other cases too
Apparently, this is not an isolated case. When this correspondent called the chemists' association, an official said that at least a couple of similar instances have already been brought to the notice of the Food and Drug Administration (FDA).
Prasad Danave, general secretary, Retail and Dispensing Chemists Association, said, "One of our members has brought to our notice two drugs having the same name Zita. One is a vitamin supplement and the other is meant to control blood sugar in diabetes."
Danave said this was the first time that he had come across such a case and he advised chemists to be cautious.
Who will clear the confusion?
"There should be proper system to avoid such mistakes. In this case we informed the doctor also. Imagine a patient, who is prescribed a vitamin getting a blood sugar control drug and taking it," he said.
Responding to queries on this matter, Dr Khusrav Bajan, intensivist at PD Hinduja Hospital, said there were drugs with similar sounding names and packaging and every hospital maintained a directory to avoid confusion on this count.
"Drugs having exactly the same name is wrong. It is the responsibility of the drug control administration to ensure that drugs with the same name are not sold in the market," Dr Bajan said.
FDA says licensing authority's job
A senior FDA officer said, "We were informed about the Zita drugs. This matter is under the licensing authority so we informed them about the problem, so that necessary action can be taken."
The officer explained that there is no centralized licensing system. "Every state has its own agency that issues licenses so the authority in one state does not know what licenses have been issued in the other states. It is only when the drugs come into market that the problem comes to light," he said.
Dr Jagdish Prasad, xxxxx, Directorate General of Health Services (DGHS), said: "The local drug manufacturer takes permission from that state's government for a license. If something like this has happened, the state health secretary should look into the matter and take appropriate action. We will look into the issue only if the state secretary brings it to our notice." The DGHS oversees the Drug Controller General of India.